Skin condition arising during isotretinoin treatment.[ILLUSTRATION OMITTED]
(a) A 35-year-old woman who had been treated with isotretinoin isotretinoin /iso·tret·i·noin/ (i?so-tret´in-o-in) a synthetic form of retinoic acid, used orally to clear cystic and conglobate acne.
n. (0.5mg/kg/day) for 6 weeks developed a very widespread itchy rash. There was no previous history of atopy atopy /at·o·py/ (at´ah-pe) a genetic predisposition toward the development of immediate hypersensitivity reactions against common environmental antigens (atopic allergy), most commonly manifested as allergic rhinitis but also as . The diagnosis was follicular fol·lic·u·lar
1. Relating to, having, or resembling a follicle or follicles.
2. Affecting or growing out of a follicle or follicles. eczema, which initially showed no response to an intermediate-strength steroid but eventually cleared after treatment with a potent steroid and antiseptic cream (Fucibet[R]) combined with oral antihistamines. The dose of isotretinoin was reduced by two-thirds. The eczema settled after about 6 weeks, and then the isotretinoin dose was gradually increased to 0.25mg/kg/day. The patient was maintained on this dose for a further 3 months, without a recurrence of the eczema.
(b) A young woman aged 18 years had typical acne that did not respond to therapy and was prescribed isotretinoin. After 6 weeks of this treatment, she developed dry scaly skin on the hands, which cracked and was sore. She had no previous history of skin trouble, but had a part-time job as a barmaid. The diagnosis was irritant dermatitis, precipitated in part by isotretinoin (Roaccutane[R]) and by her occupation. The condition responded well to emollients, Oilatum[R]) bath oil and a weak- to medium-strength steroid ointment (Eumovate[R], used sparingly). She was able to continue on the same dose of isotretinoin and with her part-time job. The rash persisted at intervals until the isotretinoin treatment was stopped, and then cleared within 2 weeks.
(c) A lesion developed on the finger of a patient during the third month of isotretinoin treatment. The diagnosis was subacute paronychia paronychia /par·onych·ia/ (par?-ah-nik´e-ah) inflammation involving the folds of tissue around the fingernail.
Inflammation of the tissue surrounding a nail. caused by Staphylococcus aureus. The lesion was treated topically with pseudomonic acid and a 7-day course of flucloxacillin was prescribed. There was no need for a reduction in the isotretinoin dose. The patient was shown how to lift the distal end of the nail so that it did not press into the subungual skin.
First published in Retinoids, 1998, 14, 148-149 Images and captions: WJ Cunliffe
Professor Cunliffe is now retired from all clinical practice as from 2002.